Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 14, NWS Tucson, AZ

July 14, 2014Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 14, 2014, 8:01 PM MST for Cochise County, Arizona. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2014, 8:01 PM MST (03:01 UTC)
Expired
Jul 14, 2014, 9:30 PM MST
In force
89 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 3.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WGUS55 KTWC 150301
FFWTWC
AZC003-150430-
/O.NEW.KTWC.FF.W.0014.140715T0301Z-140715T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
801 PM MST MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SIERRA VISTA...

* UNTIL 930 PM MST

* AT 752 PM MST...A CLUSTER OF SEVERE THUNDERSTORMS WERE ALSO 
PRODUCING VERY HEAVY RAINFALL THAT WILL CAUSE FLASH FLOODING IN THE 
HEREFORD...EAST SIERRA VISTA AND LEWIS SPRINGS AREAS. ASH CANYON IS 
INCLUDED IN THIS WARNING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PALOMINAS...NICKSVILLE...HEREFORD...FAIRBANK...CHARLESTON AND
  TOMBSTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

&&

LAT...LON 3183 11026 3178 11013 3176 11006 3134 11012
      3134 11032

$$
2 follow-up statements
546 
WGUS75 KTWC 150340
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
840 PM MST MON JUL 14 2014

AZC003-150430-
/O.CON.KTWC.FF.W.0014.000000T0000Z-140715T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
840 PM MST MON JUL 14 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 827 PM MST...RADAR WAS SHOWING THE HEAVIEST RAINFALL GENERALLY 
SOUTH OF THREE CANYONS ROAD SOUTH TO THE INTERNATIONAL BORDER. A 
WEATHER SPOTTER IN ASH CANYON REPORTED 2 FEET OF WATER FLOWING IN 
THE CREEK SHORTLY AFTER 8 PM MST. MODERATE RAINFALL CONTINUED ON 
THE LOWER PORTION OF THE CREEK. ANOTHER AREA OF CONCERN FOR FLASH 
FLOODING WAS NEAR MONTEZUMA CANYON ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS AREAS ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3183 11026 3178 11013 3176 11006 3134 11012
      3134 11032

$$
447 
WGUS75 KTWC 150433
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
933 PM MST MON JUL 14 2014

AZC003-150441-
/O.EXP.KTWC.FF.W.0014.000000T0000Z-140715T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
933 PM MST MON JUL 14 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN COCHISE
COUNTY...

THE HEAVY RAINFALL HAD ENDED ACROSS THE AREA. THAT SAID...THE 
WARNING WAS ALLOWED TO EXPIRE.

THERE WILL LIKELY BE ELEVATED FLOWS IN THE SMALL STREAMS AND CREEKS 
THROUGH MIDNIGHT TONIGHT ACROSS SOUTHWEST COCHISE COUNTY. 

LAT...LON 3183 11026 3178 11013 3176 11006 3134 11012
      3134 11032

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 4:26 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 14, 4:26 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
426 PM MST MON JUL 14 2014

.SYNOPSIS...THUNDERSTORMS WILL GRADUALLY DIMINISH OVERNIGHT THEN
REDEVELOP TUESDAY AFTERNOON...MAINLY EAST OF TUCSON. SOME STORMS
WILL PRODUCE LOCALLY HEAVY RAINFALL AND POTENTIALLY DAMAGING WIND
GUSTS. HIGH PRESSURE MOVING OVER THE AREA WILL SUPPRESS THE STORMS
SOMEWHAT WEDNESDAY THEN PRETTY MUCH ELIMINATE THE THREAT THURSDAY
AND FRIDAY. IT WILL ALSO ALLOW FOR HOTTER AFTERNOON TEMPERATURES.
THE AREA SHOULD SEE CONVECTION AGAIN OVER THE WEEKEND.

&&

.UPDATE...AVIATION SECTION UPDATED BELOW.

&&

.DISCUSSION...THUNDERSTORMS DEVELOPING AS EXPECTED THIS AFTERNOON
AND ARE GENERALLY TRACKING TO THE NORTH-NORTHWEST.  THIS STORM
MOTION SHOULD CONTINUE UNTIL OUTFLOW INTERACTIONS START TO TAKE
OVER.  PLENTY OF INSTABILITY TO WORK WITH 1500-2000 J/KG ACROSS
MAJORITY OF THE FORECAST AREA AT THE MOMENT.  ALSO HAVE A GOOD BIT
OF MOISTURE TO WORK WITH AND ACCORDING TO MESOSCALE ANALYSIS AND UA
PW PLOTS IT HAS INCREASED A BIT SINCE THE MORNING SOUNDING...PUSHING
THE 90TH PERCENTILE FOR JULY.  WILL NEED TO KEEP AN EYE ON THE HEAVY
RAINERS TODAY.  DCAPE HIGH ENOUGH THAT STRONG WINDS WILL ALSO BE
POSSIBLE IN THE STRONGER STORMS.  THE CONVECTION SHOULD LAST WELL
INTO THE EVENING AND SPREAD INTO THE WESTERN DESERTS BEFORE FINALLY
SETTLING DOWN LATE TONIGHT.

TUESDAY SHOULD BE ANOTHER RATHER ACTIVE DAY ALTHOUGH LESS THAN IS
EXPECTED TODAY AS DYNAMICS ARE NOT AS GOOD WITH THE UPPER HIGH
NUDGING CLOSER...AND NO SMALL FEATURE TO LATCH ONTO FOR FORCING.
LIKELY A TERRAIN FOCUSED DAY WITH A FEW STORMS DRIFTING OVER THE
VALLEYS.

BEYOND THAT CONDITIONS WILL BECOME EVEN LESS FAVORABLE FOR
CONVECTION.  THE UPPER LEVEL HIGH IS EXPECTED TO SETTLE OVER THE
INTERNATIONAL BORDER AREA OF SW ARIZONA WEDNESDAY ALLOWING NW FLOW
TO DEVELOP WHICH WILL FORCE DRIER AIR ACROSS THE REGION.  THIS
COUPLED WITH THE SUBSIDENCE WILL SUPPRESS CONVECTION TO THE POINT
WHERE THUNDERSTORMS ARE NOT EXPECTED OTHER THAN OVER THE WHITE
MOUNTAINS THURSDAY OR FRIDAY.  THE MOSTLY SUNNY SKIES AND HIGHER
THICKNESS WILL ALLOW AFTERNOON TEMPERATURES TO CLIMB 2 TO 4 DEGREES
ABOVE NORMAL.  WE HAVE FAIRLY WARM AFTERNOON HIGHS IN THE FORECAST
NOW BUT COULD BE ANOTHER DEGREE OR TWO HIGHER.

BY SATURDAY THE HIGH WILL SHIFT EAST OVER NEW MEXICO WITH SOUTHEAST
FLOW BEGINNING TO DEVELOP AGAIN OVER THE REGION.  SOME DISCREPANCY
WITH THE STRENGTH OF THE HIGH AND THE POSITION THIS WEEKEND ONWARD
WHICH WILL DICTATE WHERE THE MOISTURE WILL MOVE NORTH AND WHERE
THUNDERSTORMS MAY DEVELOP.  WE HAVE LOW CHANCE POPS IN THE FORECAST
AT THIS TIME AND WILL LEAVE THAT BE.  CERNIGLIA
&&

.AVIATION...VALID THRU 16/06Z. SCATTERED SHRA/TSRA MAINLY NE OF
THE KTUS-KDUG LINE WILL PERSIST THRU THE EARLY HOURS OF THE
PERIOD...WITH MOST ACTIVITY EXPECTED TO DIMINISH AOA 06Z. THERE
WILL CONTINUE TO BE SOME SPOTTY SHRA SW OF THE AFOREMENTIONED LINE
THOUGH GIVEN THE WEAK NATURE AND THE LACK OF CURRENT ACTIVITIES
WILL KEEP MENTION OUT OF THE TAFS FOR ALL BUT KTUS. STRONGEST
STORMS ACROSS THE AREA THIS EVENING WILL CONTINUE TO BE N TO NW OF
KTUS...WITH STORMS PROPAGATING AWAY FROM THE TERMINAL. TOMORROW
THINGS LOOK SLIGHTLY MORE CAPPED WHICH SHOULD SLOW THE DEVELOPMENT
OF THE CU FIELD BY A COUPLE OF HOURS. POINT SOUNDINGS ALSO SHOW
SLIGHT HIGHER BASES OF THE CLOUD DECK. AT THIS TIME THINK MOST OF
THE TS DEVELOPMENT WILL LIMITED TO THE HIGHER TERRAIN EAST OF
KTUS. MIDDLE LEVEL FLOW IS WEAK SO TS PROPAGATION WILL BE
DOMINATED BY TS OUTFLOWS. THEREFORE...HAVE KEPT MENTION OUT OF
TAFS FOR ALL TERMINALS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ANOTHER ACTIVE THUNDERSTORM DAY FOR THIS AFTERNOON
AND EVENING DUE TO AMPLE MOISTURE AND INSTABILITY. STORMS WILL
GENERALLY MOVE TO THE NORTHWEST TODAY AT 10 TO 15 MPH WITH THE
POTENTIAL FOR HEAVY RAIN AND STRONG WINDS. STILL ACTIVE ON
TUESDAY...ALTHOUGH NOT QUITE AS MANY THUNDERSTORMS ARE EXPECTED ON
TUESDAY COMPARED TO WHAT IS EXPECTED FOR THIS AFTERNOON. A
SIGNIFICANT DROP IN THUNDERSTORM CHANCES DURING THE MIDDLE TO LATTER
PART OF THE WEEK WITH WARMER TEMPERATURES AND LOWER RH VALUES AS THE
UPPER LEVEL HIGH MOVES SOUTH OVER THE AREA AND DRIES THINGS OUT A
BIT. THUNDERSTORM CHANCES SHOULD PICK BACK UP AGAIN DURING THE
WEEKEND AND EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...99
FIRE WEATHER....99
AVIATION...MEADOWS

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 14, 2:25 PM MST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST MON JUL 14 2014

AZZ509-511-142215-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
225 PM MST MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAHAM COUNTY UNTIL 315
PM MST...

AT 215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF SAN CARLOS RESERVOIR...OR
35 MILES NORTHWEST OF SAFFORD...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...CALVA AND BYLAS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3330 11035 3323 11000 3299 11012 3301 11033
TIME...MOT...LOC 2125Z 186DEG 4KT 3309 11021

CERNIGLIA
Local storm report, Jul 14, 3:37 PM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
337 PM MST MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 N ORO VALLEY          32.46N 110.96W
07/14/2014  M1.00 INCH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTS QUARTER SIZED HAIL

&&

EVENT NUMBER TWC1400056

RH
Special weather statement, Jul 14, 4:13 PM MST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST MON JUL 14 2014

AZZ509-510-150000-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
413 PM MST MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 500
PM MST...

AT 409 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A FEW STRONG THUNDERSTORMS NEAR PIMA AND SAFFORD THIS AFTERNOON.
EARLIER STORMS HAD PRODUCED WIND GUSTS TO AROUND 50 MPH AND SOME
BLOWING DUST. THESE ADDITIONAL STORMS WILL LIKELY PRODUCE SIMILAR
CONDITIONS ACROSS THE AREA. THAT SAID...SMALL HAIL AND WIND GUSTS UP
TO 50 MPH WITH LOWER VISIBILITIES IN BLOWING DUST ARE POSSIBLE.

AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...FRYE MESA DAM...
SOLOMON...THATCHER...PIMA AND FORT THOMAS.

THESE STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3290 11013 3305 11013 3305 10950 3269 10922
      3255 10940
TIME...MOT...LOC 2309Z 171DEG 5KT 3276 10960
Local storm report, Jul 14, 7:46 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
746 PM MST MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             5 SSE SIERRA VISTA      31.49N 110.26W
07/14/2014  E1.00 INCH       COCHISE            AZ   PUBLIC

            QUATER SIZE HAIL IN ASH CANYON

&&

EVENT NUMBER TWC1400057

JM
Local storm report, Jul 14, 7:47 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
747 PM MST MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             3 NNE CORONADO NATIONAL 31.39N 110.23W
07/14/2014  M1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

            SPOTTER REPORTS QUARTER SIZED HAIL

&&

EVENT NUMBER TWC1400058

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:29 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Jul 14, 7:53 PM MSTSevere Thunderstorm WarningTWCCochise37 min
Jul 15, 9:18 AM MSTAreal Flood AdvisoryTWCPima117 min
Jul 15, 10:07 AM MSTFlash Flood WarningTWCPima113 min
Jul 15, 11:15 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 15, 11:36 AM MSTSpecial Weather StatementTWCPinal54 min
Jul 15, 11:42 AM MSTFlash Flood WarningTWCPima, Pinal2 hr
Jul 15, 1:00 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Jul 15, 2:18 PM MSTAreal Flood AdvisoryTWCPima117 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.